MAUDE Adverse Event Report: STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X44MM TL15MM; SCREW, FIXATION, BONE

STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X44MM TL15MM; SCREW, FIXATION, BONE
Catalog Number 604644S
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported event that cannulated screw, partially threaded asnis iii ø4.0x44mm tl15mm was alleged of 'implant breakage after surgery' could be confirmed.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by too much torque being applied to the screw, while being extracted from the bone.The device inspection revealed the following: the product was returned and it was confirmed to be broken in two.Only the proximal part was returned.The screw head shows discoloration due to use, but doesn't show extensive damage.The breakage surface shows signs of over-torque, since the screw broke in spiral manner.Furthermore, the analysis of the breakage surface shows that the surface is brittle, which is characteristic of a fracture following the application of too big of a force.Such deformation indicates screw was over-torqued and twisted until breakage or solid screw driver was not used properly to extract the screw.Broken surface has marks in a rotating move, which means that it broke while being twisted.The screw shaft is twisted and broken.Threaded part of screw is missing (remain implanted in patient as per event description).The ifu clearly states that ¿ensure that you are familiar with the intended uses, indications/contraindications, compatibility and correct handling of the implant, which are described in the operative technique manual for the product system.' the implant extraction set states that ¿to avoid damaging the screw, make sure the screwdriver is in line with the screw axis and fully inserted.Never use a worn or damaged screwdriver to remove screws.It is recommended that the solid screwdriver be used for screw removal.Strong bone formation around the implant is possible in the pediatric cases using partially threaded screws.This may lead to difficult implant removal with an increased risk of screw head breakage or stripping of screw hexagonal head.¿ during the extraction, the screw was under high tension and combined with the rotational moves, this led to a torsional fracture.However, as explained in the memo (potential recurring situation identification - (b)(4) trending), ¿regardless of the implant size or type the torque needed to explant a screw can be higher than the torque needed to implant a screw.In some cases the torque required to remove the implant is higher than the mechanical properties of the screw.In these cases the implant breaks during explanation.Specific instruments dedicated for implant removal are offered by stryker to help explanation of screws.Stryker offers dedicated instrument sets (implant extraction set, modul i ref 1806-6150 and modul 2 ref 1806-6151).¿ by using these specific extraction sets, the removal of screws will be easier.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
It was reported that on (b)(6) 2017, variax fibula plate and asnis 4.0 screw were implanted for right ankle joint.At (b)(6) 2019, although all devices were tried to be removed because bone fusion was confirmed, the screw was fractured about 5mm from the base of screw head.Therefore, the asnis screw was left in the patient body.The screw was removed with solid driver.
 
Event or Problem Description
It was reported that on (b)(6) 2017, variax fibla plate and asniss4.0 screw were implanted for right ankle joint.At (b)(6) 2019, although all devices were tried to be removed because bone fusion was confirmed, the screw was fractured about 5mm from the base of screw head.Therefore, the asniss screw was left in the patient body.The screw was removed with solid driver.

Brand Name
CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X44MM TL15MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8375084
Report Number0008031020-2019-00137
Device Sequence Number16240655
Product Code HWC
UDI-Device Identifier04546540089823
UDI-Public04546540089823
Combination Product (Y/N)N
PMA/510(K) Number
K000080
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2019
Device Catalogue Number604644S
Device Lot NumberF04496
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2019
Initial Date Received by Manufacturer 02/01/2019
Supplement Date Received by Manufacturer02/25/2019
Initial Report FDA Received Date02/27/2019
Supplement Report FDA Received Date03/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR
Patient Weight65